Colorado, 2020

Lightning Strike in Colorado, July 17, 2020

July 17, 2020 · NWS GJT · 1 event in 1 county or zone

Scattered afternoon thunderstorms moved over Gunnison, Colorado with lightning striking near a campground. The lightning directly impacted a local campground where 3 campers were injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Scattered afternoon thunderstorms moved over Gunnison, Colorado with lightning striking near a campground. The lightning directly impacted a local campground where 3 campers were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 1:48 PM MST, 57 minutes earlier.

Area forecast discussion, Jul 17, 1:48 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
248 PM MDT Fri Jul 17 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 224 PM MDT Fri Jul 17 2020

Scattered showers and thunderstorms have developed over the higher
terrain as a result of peak heating. The increased moisture across
the region has caused low-level RH to be higher and LCLs to be
lower. It is also keeping the temperatures today a little closer to
normal. The PWAT values range from 0.50 inches across the north
where westerly winds are slightly drier to 0.80 inches closer to the
Four Corner region. Weak southwesterly flow has been sufficient
enough to keep cells propagating, but cells seem to be collapsing
after a short amount of time. Can not rule out a few training cells
in localized terrain features and given the moisture moderate to
heavy rainfall could occur. The instability is roughly around 500
J/kg in spots and may also support brief small hail. Wind gusts
from storm outflows may be as high as 30 mph through the late
afternoon, they will allow the precipitation to move and develop
over some of the valleys. Showers and storms will gradually
dissipate this evening, but may continue for the San Juan and
maybe the Elk mountains.

Tomorrow the midlevel high pressure is still expected to split from
the plains and move over the region, which means deeper westerlies
into our area and drier air as the moisture plume is forced to
the east. Residual moisture is likely to support some mountain
showers and storms during the heating of the day though the best
chances will be along the southern Divide area. The drier
conditions will again push afternoon temperatures upward with
upper 90s to triple digits returning to the lower deserts.

.LONG TERM...(Sunday through Friday)
Issued at 224 PM MDT Fri Jul 17 2020

By Sunday and Monday not much will change to the pattern besides dry
air becomes slightly more entrenched over our area. This will keep a
majority of the showers along and east of the Divide. Temperatures
will run warmer than normal with highs in the 90s to 100s in the
lower valleys to mid 70s to 80s in the mountain towns. The chances
for moderate to heavy rainfall will trend downward with the dry air
intrusion. The midlevel trough over the northern plains will
continue drifting eastward early next week allowing the high to
build back over the southern and central plains. At the same time
the weak low pressure off the coast of California will interact
with the trough deepening over the Pacific Northwest. This seems
to keep the low in place for several days. As a result the
sub-tropical moisture fetch will return out of the south-southwest
perhaps as early as Tuesday. The models are struggling with the
evolution of this weak cut off low pressure over the West Coast,
which is fairly typical. The position and strength of this low
will likely play role in exactly where this plume of tropical
moisture sets up. If it gets too far over the Great Basin it opens
the potential for dry air from the west, which does not seem to
be the case at this point. Not to jump the gun but late in the
week the models are generating fairly widespread QPF. A direct
result of the expansive cloud cover and precipitation will be
temperatures around normal or slightly below by mid to late week.
Another thing to note is most of this warm season we have been
dealing with a narrow plume of sub-tropical moisture mainly on the
western periphery of the high. The models are now showing the
potential for a broader plume overtaking the Desert Southwest and
Four Corner region, which is a classic monsoon pattern given these
synoptic feature placements.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Jul 17 2020

Showers and thunderstorms firing off higher terrain will increase
in coverage this afternoon, favoring the southern and central
mountain ranges. Brief periods of heavy rain, gusty outflow winds
and lightning are the main concerns with stronger storms. KTEX,
KMTJ, KRIL, KASE, and KEGE may experience brief MVFR conditions
due to passing rain showers, while other TAF sites along and
south of the I-70 corridor will be impacted by gusty and erratic
winds. Shower coverage will decrease after sunset, however, some
nocturnal showers are still possible over higher terrain in
southwest Colorado.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...ERW
Hazardous weather outlook, Jul 17, 4:04 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
504 AM MDT Fri Jul 17 2020

COZ001>014-017>023-UTZ022>025-027>029-181115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
504 AM MDT Fri Jul 17 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will again occur with the heating of the
day Gusty outflow winds be the main threat from storms. Brief
moderate to heavy rainfall rates are possible with isolated storms
in Southwest Colorado. Runoff from recent burn scars will need to
be monitored.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm development can be expected each day through
Thursday with the best coverage remaining over the Colorado
mountains through the weekend. Storm coverage could increase
through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 11:47 AM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1247 PM MDT Fri Jul 17 2020

COZ020-UTZ028-171930-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
1247 PM MDT Fri Jul 17 2020

...SPECIAL WEATHER STATEMENT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of La Sal, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this slow moving storm.

This storm will remain over mainly rural areas of .

This includes Colorado 141 between mile markers 93 and 99, and near
mile marker 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 10908 3847 10913 3851 10913 3862 10897
      3848 10884
TIME...MOT...LOC 1846Z 244DEG 8KT 3852 10903

ERW

The radar

The Grand Junction radar (KGJX), 125 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gunnison

When
July 17, 2:45 PM MST to 2:46 PM MST
Where
Gunnison County, 0.89 mi W of (Guc)gunnison Co Arp
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.529, -106.946

Three individuals camping near Gunnison Colorado were struck by lightning as a thunderstorms passed through. All three were injured, with one 15 year old male seeking medical treatment.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gunnison2020-07-1750FemaleCampingDirect
Lightning, Gunnison2020-07-1715MaleCampingDirect
Lightning, Gunnison2020-07-1715MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946983.